.I am a 44 year old female and have the following symptoms: Weight gain (15 pds in 6 mos) Sudden onset of joint pain in knees and ankles and most recently heel pain w/ redness, burning and tingling on the bottom of my foot. My menstrual cycle stopped about 6 months ago. My estrogen levels were in normal range at my last OBGYN appointments a year ago, but my DHEA levels were elevated. My doctor dismissed it as stress. Additionally, I haven't had a normal bowel movement in 6 months (pencil thin stools and abdominal distention. I also have fatigue. I've lost my health insurance and I'm worried. Has anyone experienced these symptoms? .
Sounds to me like you really need to get some testing done. First thing would be to get tested for the thyroid antibodies, TPO ab and TG ab, to determine if Hashimoto's Thyroiditis is the cause of you likely having hypothyroidism. Additional tests that should be done to determine the level of your biologically active thyroid hormones, would be Free T3 and Free T4 (not the same as Total T3 and T4). Also, would be good to test for Vitamin D, B12, and a full test panel for iron anemia.
I'm sorry to hear that you have lost your health insurance, but you really need to get this testing done, in order to determine what treatment is necessary. I expect that what you will need most is a good thyroid doctor. Do you have a doctor that you can rely on to do the testing and treatment?
You really don't have to have a specialist, just a doctor that is willing to test for Free T3 and Free T4 as a start, and then treat you clinically by adjusting FT3 and FT4 as necessary to relieve symptoms. You should inquire if your doctor is willing to do both.
To minimize cost, I would start with those two tests, and maybe a full panel for iron anemia. You can get the other tests later, when you hopefully have insurance coverage. You should also assume that you need Vitamin D, as most hypothyroid patients do, and start taking Vitamin D3 supplements. I would also suggest that in view of your burning/tingling feet, that you should also take some B12 daily, along with some magnesium. The magnesium that I take is magnesium glycinate, available at the Vitamin Shoppe and other places.
Just wondering...Have you ever had kidney stones, do you have frequent heartburn, brain fog, or frequent headaches -especially first thing in the morning? How about depression, frequent urination, or gut pains from an unknown cause? Constipation or infrequent bowel movements (one every 3- 5 days instead of every day?) If so, you may have an issue with your calcium levels and/or parathyroid glands.
Definitely start with the simple stuff -Free T-3, Free T-4 and vitamin D and calcium levels. If they are normal, and you do have these symptoms, you might want to get a PTH (parathyroid hormone) level checked. You have some very good advice above backed by folks who have "been there".
6 years ago, I had all of your symptoms plus a few more. It turned out that I had Hashimoto's , Low vitamin D, AND a parathyroid tumor AND undiagnosed Celiac's disease. I had the tumor out, was placed on thyroid meds, took tons of vitamin d, and now observe a gluten-free diet.
My menses is now normal again, I have energy and optimism, I don't have any constant pain or hot flashes, and now that my innards are in a "happy place" again, I absorb my vitamin D and my thyroid meds better, -reflected by quarterly labs! (I even have a sex drive again and I am able to lose weight.) I had to be my own advocate to get there though. Don't give up! Gaining your health back is SO worth it. ~MM
Thank you for your response! One of my big concerns is that I have been constipated and have had some diarhea for about six months. I have bowel movements, but it isn't much and it is pencil thin and my abdomin is distended. I DID have a very large kidney stone two years ago and had to be hospitalized for 5 days. I do not currently have gut pain. I do occasionally have light pink on the tissue when I urinate. It is as if my body is trying to have a menstrual cycle. I was advised by my urologist to not take calcium after my stone. I was deficient in vitamin D last year and have been taking 3000 I.U.'s a day. All of my symptoms started at the same time. The joint pain seems to be spreading and it is becoming debilitating, especially in the morning when I can barely tackle the stairs. I have had major depression and I am so tired all of the time.
I became so concerned about my weight that I have been following a very strict and healthy diet and I have been taking so many suppliments recommended in a book written by Dr. Perricone for weight loss. The emphasis is on reducing inflammation in the body. I take:
CoQ10 - 200mg
Alpha Lipoic Acid – 600mg
L – Carnitine - 500mg
Flaxseed Oil -1300mg
Fish Oil w/ vitamin D3
DMAE – 130mg
B with B12 Sublingual Complex – 1 ml
D3 - 4000 I.U.
2 baby aspirin
I shouldn't be deficient in any vitamins under normal circumstances. :(
It is wonderful that you have had such success with your health issues. It gives me hope. I have found a local clinic which sees people on a sliding scale and with all of this feedback and advise, I feel that I can go ino the appointment armed with important information. Thank you.
I just came across your post here and i feel sorry for what you going through, i will like to help you out if you believe in spiritual powers, send me a mail to my mail box to better conversation alfonso_chris***@****
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.